Sustiva and tinnitus?
May 26, 2000
I've been on sustiva, combivir and ziagen for almost a year now and the viral load has been undetectable the whole time. But of course there are some symptoms. I tend to blame them on the sustiva, since the first night I took it, I had side effects. The dreaming for me is kind of fun. There is some warmth in my forehead at night, which I cool down with water. No big problem.
But I'm having a problem with tinnitus. I am not sure which came first, my job or beginning my current regimen. I work on the phone at a switchboard and there is a lot of noise. So, this may aggravate it. But I try to keep the headset turned down. I may quit or try and transfer to a different position. But I have a vague recollection of some tinnitus even the first night I took the Sustiva (I took the other drugs without side effects earlier that day). I have told my doctor and she took a peek in my ears and said they were wax-free and normal-looking and has arranged for a hearing test. But I think I can hear o.k.
A nurse friend said that some drugs can cause tinnitus. I was wondering if anyone has ever heard of this symptom being caused by what I'm on. If so, does it go away after you switch to something else? My other research on tinnitus caused by other factors (i.e. excessive noise)indicates tinnitus is usually permanent or un treatable. I am in relatively good health otherwise. Is there anything I can do to minimize it?
Response from Dr. Boyle
It sounds like you have had significant success with your current regimen and you are understandably reluctant to change it. I don't think that the antiretrovirals you are on are responsible for your tinnitus. I am unaware of any reports of tinnitus associated with Sustiva, Combivir or Ziagen and the package inserts do not mention this as a common side effect. This does not eliminate these drugs as possible culprits, as uncommon reactions may occur very infrequently or may not be reported, but it certainly makes it less likely that they are involved.
Drugs that are associated with tinnitus include quinidine, NSAIDs (aspirin, ibuprofen, etc), carbamazepine, propanolol, caffeine and others. Numerous medical conditions can cause tinnitus and chronic noise damage is also a possible cause. Chronic anxiety or depression can exacerbate it.
Your doctor should review your medication list to make sure other drugs are not responsible and perform an extensive exam looking for any medical cause of tinnitus (it sounds like she already has). I agree with an audiogram, but if that is not helpful, I would recommend that you see an ENT specialist for further evaluation.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.